Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Jackson, KY

May 16, 20184 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at May 16, 2018, 7:22 PM EDT for 4 counties in Kentucky. It was in force for 113 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 7:22 PM EDT (23:22 UTC)
Expired
May 16, 2018, 9:15 PM EDT
In force
113 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Elliott County, KY, Johnson County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 8:12 PM EDTFLASH FLOOD3 Sw Sandy Hook, KYCREWS ARE CURRENTLY TRYING TO RESCUE A DOG STUCK IN HIGH WATER ON ROUTE 7 NEAR WELLS CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS53 KJKL 162322
FFWJKL
KYC063-115-175-205-170115-
/O.NEW.KJKL.FF.W.0003.180516T2322Z-180517T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
722 PM EDT WED MAY 16 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northeastern Morgan County in southeastern Kentucky...
  Northwestern Johnson County in northeastern Kentucky...
  East central Rowan County in east central Kentucky...
  Elliott County in east central Kentucky...

* Until 915 PM EDT

* At 721 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  West Liberty, Sandy Hook, Lenox, Blairs Mills, Fannin Valley, Moon,
  Lick Branch, Little Sandy, Jeptha, Dehart, Barnrock, Wrigley,
  Lytten, Elna, Gillem Branch, Redbush, Relief, Yocum, Elamton and
  Pomp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3823 8311 3818 8305 3820 8304 3821 8301
      3817 8298 3817 8292 3811 8289 3800 8302
      3798 8302 3796 8300 3800 8296 3799 8290
      3790 8292 3794 8337 3819 8326 3820 8323
      3824 8321

$$

JMW
2 follow-up statements
155 
WGUS73 KJKL 170022
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
822 PM EDT WED MAY 16 2018

KYC063-115-175-205-170115-
/O.CON.KJKL.FF.W.0003.000000T0000Z-180517T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Johnson KY-Rowan KY-Elliott KY-
822 PM EDT WED MAY 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
NORTHEASTERN MORGAN...NORTHWESTERN JOHNSON...EAST CENTRAL ROWAN AND
ELLIOTT COUNTIES...

At 818 PM EDT, emergency management reported ongoing flash flooding 
from heavy rains across portions of Elliott County. Between 2 and 3 
inches of rain has fallen so far in some locations.  Flash flooding 
is expected continue through the duration of the warning.

Some locations that will experience flooding include...
West Liberty, Sandy Hook, Lenox, Blairs Mills, Fannin Valley, Moon,
Lick Branch, Little Sandy, Jeptha, Dehart, Barnrock, Wrigley, Lytten,
Elna, Gillem Branch, Redbush, Relief, Yocum, Elamton and Pomp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3823 8311 3818 8305 3820 8304 3821 8301
      3817 8298 3817 8292 3811 8289 3800 8302
      3798 8302 3796 8300 3800 8296 3799 8290
      3790 8292 3794 8337 3819 8326 3820 8323
      3824 8321

$$

JMW
990 
WGUS73 KJKL 170111
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
911 PM EDT WED MAY 16 2018

KYC063-115-175-205-170120-
/O.EXP.KJKL.FF.W.0003.000000T0000Z-180517T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Johnson KY-Rowan KY-Elliott KY-
911 PM EDT WED MAY 16 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MORGAN...NORTHWESTERN
JOHNSON...EAST CENTRAL ROWAN AND ELLIOTT COUNTIES WILL EXPIRE AT 915
PM EDT...

The heaviest rains have ended and flood waters have receded. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3823 8311 3818 8305 3820 8304 3821 8301
      3817 8298 3817 8292 3811 8289 3800 8302
      3798 8302 3796 8300 3800 8296 3799 8290
      3790 8292 3794 8337 3819 8326 3820 8323
      3824 8321

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:51 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 16, 3:51 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
351 PM EDT Wed May 16 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 300 PM EDT WED MAY 16 2018

The short term period will feature above normal temperatures and
chances of showers and thunderstorms through the end of the week.
Temperatures will not be quite as warm as yesterday and the day
before, due to widespread cloud cover and precip, but will still
top out in the mid to upper 70s on Thursday. Forecast lows the
next two nights will likely be in the lower 60s. The best chance
for rain should be Thursday and Thursday night, as a frontal
boundary moves slowly across the area. The primary concern today
and tomorrow will be locally heavy rainfall and the potential for
flooding due to this. Although we do not expect widespread
flooding to occur, the slow movement of any thunderstorms and the
presence of large amounts of low level moisture will bring the
potential for localized flooding issues where heavy rain and
thunderstorms occur.

.LONG TERM...(Friday through Wednesday)
Issued at 351 PM EDT WED MAY 16 2018

A warm and unsettled pattern will continue late this week into next
week across eastern Kentucky. An upper level low/trough will be
positioned across the western Ohio River Valley as a surface low
noses northward through the Tennessee Valley. Showers and storms
will be a good bet by late morning through the afternoon,
particularly nearer the Lake Cumberland and Bluegrass regions.
Downslope flow farther east amid the higher terrain may initially
cut down on rainfall totals there. Nonetheless, precipitable water
values increasing to near 1.75 inches will promote the threat for
flooding. Storm motions will at least increase from previous days
with approach of larger scale synoptic forcing, potentially shaving
off a larger amount of flooding potential.

Heights will rise Saturday as the upper low fills and lifts to the
north, subsequently bringing diminishing precipitation chances later
in the day as shortwave ridging approaches from the west and
relatively drier air filters in. Sunday may also bring a relative
lull in overall precipitation chances, prior to another uptick
into Sunday night or early next week as energy in eastern Canada
and additional support stemming from a system moving from the
northern Plains into the upper Midwest bring another front south
into the Ohio Valley. This would likely spell continued
shower/storm chances into next week as high temperatures generally
remain in the low-mid 80s with overnight lows in the low-mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 130 PM EDT WED MAY 16 2018

A slow moving frontal boundary, along with weak impulses of energy
in the upper atmosphere, will keep a chance of scattered showers
and storms in the forecast through out the TAF period. VFR
conditions are expected to prevail most of the time through out
the period, but any given airport could experience MVFR or worse
conditions when affected directly by a thunderstorm or intense
rain shower. MVFR conditions due to fog or low cloud based may
occur at the TAF sites between 4 and 11Z on Thursday. Winds in
general should be light and variable, but could become stronger
and quite gusty during any thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AR
LONG TERM...GUSEMAN
AVIATION...AR
Hazardous weather outlook, May 16, 3:55 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
355 PM EDT Wed May 16 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 PM EDT Wed May 16 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon through Tonight.

Thunderstorms are possible through tonight. The stronger storms
will occur through early this evening and could produce locally
heavy rain, gusty winds, and small hail. Localized instances of
high water or flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible at times from Thursday through Tuesday.

Showers and thunderstorms from Thursday into Friday could produce
locally heavy rain at times. Localized instances of high water or
flash flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/CGAL/AR

In the hours before

Special weather statement, May 16, 6:20 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
620 PM EDT WED MAY 16 2018

KYZ079-162315-
Pulaski-
620 PM EDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PULASKI COUNTY...

At 620 PM EDT, a strong thunderstorm was located over Tateville, or 7
miles southeast of Somerset, moving southeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, Burnside, Sloans Valley, Alpine, Grade, Bronston, Ruth,
Elihu, Shopville, Mount Victory, Quinton, Bloss, Dykes, Valley Oak,
Tateville, Bent, Pulaski County Park, Somerset Pulaski Airport,
General Burnside S.P. and Trimble.

Very heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3703 8478 3725 8440 3716 8429 3712 8430
      3712 8428 3707 8432 3704 8430 3702 8433
      3700 8431 3699 8435 3697 8434 3687 8458
      3689 8459 3688 8460 3689 8462 3698 8467
      3698 8472
TIME...MOT...LOC 2220Z 326DEG 10KT 3698 8455

GREIF
Local storm report, May 16, 6:22 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
622 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 WNW MOREHEAD          38.20N 83.48W
05/16/2018                   ROWAN              KY   EMERGENCY MNGR

            WATER REPORTED OVER FLEMINGSBURG ROAD 4 MILES NORTH OF
            MOREHEAD. TIME ESTIMATED FROM RADAR.

&&

JMWIX
Special weather statement, May 16, 6:32 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
632 PM EDT WED MAY 16 2018

KYZ052-104-106-162330-
Rowan-Elliott-Morgan-
632 PM EDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MORGAN...SOUTHEASTERN
ROWAN AND ELLIOTT COUNTIES...

At 631 PM EDT, a strong thunderstorm was located over Hamm, or 9
miles southeast of Morehead, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandy Hook, Lenox, Zag, Wagner, Blairs Mills, Fannin Valley, Moon,
Elliottville, Lick Branch, Little Sandy, Jeptha, Dehart, Wrigley,
Lytten, Hamm, Yocum, Elamton, Pomp, Wagner Store and Kellacey.

Very heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3820 8329 3819 8326 3817 8297 3792 8306
      3794 8340 3820 8332
TIME...MOT...LOC 2231Z 280DEG 12KT 3811 8331

GREIF
Special weather statement, May 16, 6:36 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
636 PM EDT WED MAY 16 2018

KYZ086-116-162300-
Clay-Knox-
636 PM EDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KNOX AND SOUTH
CENTRAL CLAY COUNTIES...

At 635 PM EDT, a strong thunderstorm was located over Salt Gum, or 9
miles northeast of Barbourville. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ice Cliff, Field, Ogle, Erose, Lipps, Brightshade, Mills, Scalf,
Barnyard and Salt Gum.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3690 8379 3698 8384 3708 8362 3691 8358
      3688 8362 3689 8363 3688 8364
TIME...MOT...LOC 2235Z 261DEG 2KT 3696 8375

JMW
Local storm report, May 16, 6:44 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
644 PM EDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      MOREHEAD                38.19N 83.44W
05/16/2018                   ROWAN              KY   PUBLIC

            CREEK OUT OF BANKS AND FLOWING DOWN ROAD IN MOREHEAD.

&&

JMWIX
Special weather statement, May 16, 7:08 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
708 PM EDT WED MAY 16 2018

KYZ080-084>086-170000-
Whitley-McCreary-Knox-Laurel-
708 PM EDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUREL...KNOX...
EAST CENTRAL MCCREARY AND WHITLEY COUNTIES...

At 707 PM EDT, a strong thunderstorm was located over Deering, or 11
miles north of Williamsburg, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Williamsburg, Barbourville, Julip, Artemus, Fariston, Swan Lake,
Moore Hill, Clate, Birdseye, Barnyard, Salt Gum, Verne, Goldbug,
Gausdale, North Corbin, King, Jarvis, Cranes Nest, Louden and Krupp.

Very heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3674 8445 3710 8404 3695 8370 3664 8396
TIME...MOT...LOC 2307Z 280DEG 12KT 3690 8420

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:09 PM EDTAreal Flood WarningJKLLetcher, Pike111 min
May 16, 3:02 AM EDTAreal Flood AdvisoryJKLBath, Montgomery3 hr
May 16, 4:23 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
May 16, 4:46 PM EDTSpecial Weather StatementJKLWayne29 min
May 16, 4:54 PM EDTAreal Flood WarningJKLWayne2 hr
May 16, 5:38 PM EDTAreal Flood WarningJKLEstill, Jackson, Laurel, Lee, Powell, Rockcastle2 hr
May 16, 5:48 PM EDTFlash Flood WarningJKLBath, Fleming, Montgomery, Rowan117 min
May 16, 6:08 PM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne3 hr
May 16, 6:20 PM EDTSpecial Weather StatementJKLPulaski55 min
May 16, 6:32 PM EDTAreal Flood AdvisoryJKLBath, Breathitt, Elliott, Menifee, Montgomery, Morgan and 3 more3 hr
May 16, 6:32 PM EDTSpecial Weather StatementJKLElliott58 min
May 16, 6:36 PM EDTSpecial Weather StatementJKLKnox24 min
May 16, 7:08 PM EDTSpecial Weather StatementJKLKnox, Whitley52 min
May 16, 7:12 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, McCreary, Pulaski, Whitley3 hr
May 16, 7:52 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott, Magoffin, Perry113 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.